Alert archive / New Jersey / Special Weather Statements in 2017

Special Weather Statement, NWS Philadelphia/Mount Holly

July 7, 2017Camden County, Gloucester County, Salem County, New Jersey

NWS Philadelphia/Mount Holly issued this special weather statement at Jul 7, 2017, 8:23 PM EDT for Camden County, Gloucester County, Salem County, New Jersey. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2017, 8:23 PM EDT (00:23 UTC)
Expired
Jul 7, 2017, 9:30 PM EDT
In force
67 min
Issued by
NWS Philadelphia/Mount Holly

Counties Camden County, NJ, Gloucester County, NJ, Salem County, NJ

The radar

The Philadelphia radar (KDIX), 44 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 0.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2017-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2017-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1594 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

895 
WWUS81 KPHI 080023
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
823 PM EDT FRI JUL 7 2017

NJZ016>019-021-080130-
Northwestern Burlington-Salem-Cumberland-Camden-Gloucester-
823 PM EDT FRI JUL 7 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
ATLANTIC...NORTHERN CUMBERLAND...CENTRAL SALEM...CAMDEN...
GLOUCESTER...NORTHWESTERN BURLINGTON...SOUTHEASTERN BUCKS AND EASTERN
PHILADELPHIA COUNTIES...

At 823 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Ewing to near Hancocks Bridge. Movement
was east at 40 mph.

Winds up to 40 mph are possible with these storms.

Heavy rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3987 7469 3986 7476 3984 7476 3982 7480
      3979 7481 3975 7477 3962 7486 3952 7499
      3949 7495 3933 7506 3950 7548 4005 7498
      4008 7487 4001 7459
TIME...MOT...LOC 0023Z 270DEG 37KT 4026 7480 3950 7540 

$$

jjm

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jul 7, 7:44 PM EDT, 39 minutes earlier.

Area forecast discussion, Jul 7, 7:44 PM EDT, 39 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
744 PM EDT Fri Jul 7 2017

.SYNOPSIS...
Low pressure near Cape Cod will continue to move northeast and away
from the mid-Atlantic region tonight. Meanwhile a cold front will
approach from the lower Great Lakes and is forecast to move
across our area on Saturday. High pressure will build in for
Sunday and Monday but by Tuesday will be absorbed into the
Bermuda High over the western Atlantic. Another cold front is
expected to move in from the north on Wednesday but may then
stall over the mid-Atlantic area through the end of next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Temperatures have spiked up in the last hour or so, topping off
in the mid 80s across most of southeast PA and into NJ, as well
as in DE and northeast MD. Temperatures should then begin to
fall off going through the evening.

Area of showers and thunderstorms developing just west of the
CWA, and will move into southeast PA over the next hour, and
then track east across southern NJ through 9pm-10pm. They should
weaken as they pass east of I-95 corridor, but they will
produce locally heavy rain.

Otherwise, instability burst on ne side of current Ohio Valley
complex spreads enewd through PA and NNJ after 1 or 2 AM. One or
two of these thunderstorms could be lively - gusty to 50 mph
- probably restricted n of I-78...more likely I80, despite only
a couple of hundred J MLC. Decent 0-6km bulk shear arrives from
the west through northern Pa overnight.

Because of cloud cover and short night...not much fog expected.

Forecast basis was a 50 50 blend of the 12z/7 GFS/NAM MOS. lows
4 to 8 degrees above normal.

It is worth noting that despite a little coolness of ydy...the
monthly avg's are chugging right along above normal with no
substantial cooling foreseen through the next 10 days.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
Any remaining morning convection should dry out by 16z with a
very nice saturday afternoon expected. It will be a warmer
day...resuming multi 90 day scenario for PHL with a high of
about 90.

Forecast basis: a 50 50 blend of the 12z/7 GFS/NAM MOS except
used the GFS MAVMOS - 1 degree for max temps as per the EC 2m
temp fcst of 85 at PHL. Max temps 1 to 5 degrees above normal.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Guidance for the long term still shows a fairly persistent
pattern over the CONUS with an upper ridge over west and a trof
over the east. Both GFS and ECMWF show a shortwv trof moving
over the western ridge around Tue/Wed which temporarily flattens
the amplitude. Then the shortwv digs SE across the GrtLks and
deepens the eastern trof again.

At the surface high pressure will build in over mid-Atlantic on
Sunday behind an offshore cold front. Apparently the front will
wash out and by Mon/Tue the high will be absorbed into the
seasonal Bermuda high offshore. Sunday especially and also
Monday look like pleasant weather days with seasonal temps and
fairly low dewpts. Then by Tuesday as SW flow around the high
develops there will be increasing heat and humidity. Afternoon
instability and a surface trof should be sufficient for
scattered showers/t-storms.

By Wed/Thu a frontal system associated with the shortwv trof
mentioned above will likely affect the area, although guidance
differs on timing and orientation of the front, and any waves of
low pressure that may move along it. Given plenty of moisture
and instability and a boundary nearby, the forecast maintains a
chance for showers/t-storms through the middle and latter part
of next week. It will be humid with temperatures a few degrees
above normal, but attm there does not appear to be any excessive
heat threat.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Are of SHRA/TSRA producing IFR VSBYs moving through KRDG, and
may briefly clip KABE through 01Z. That area will impact KILG-
KPHL-KPNE-KTTN through 02-03Z, but may weaken as they approach
I-95, so KMIV may be spared, as well as KACY.

Otherwise, VFR conditions. Another round of SHRA/TSRA possible
after midnight and through Saturday morning, but hard to tel on
timing and placement due to low agreement among the models.
KABE/KRDG best chances.

After any lingering SHRA/TSRA taper off Saturday morning, VFR.

Light winds tonight, becoming W-SW around 10 KT Saturday
morning, then increasing to around 15 KT with 20-23 KT gusts in
the afternoon.

OUTLOOK...

Saturday night through Monday night...Generally VFR expected.

Tuesday and Wednesday...Generally VFR expected, but conditions
may be temporarily lower in scattered showers and
thunderstorms.

&&

.MARINE...
Winds and seas are expected to stay below SCA criteria through
Saturday.

There is a small chance of a dying thunderstorm gust to 30 kt
tonight.

Outlook...

Saturday night through Monday night...Generally sub Small Craft
Advisory conditions expected.

Tuesday through Wednesday...Winds or seas could approach SCA
levels, but confidence is low.

RIP CURRENTS...

The risk for the formation of dangerous rip currents is
expected to be low for Saturday.

&&

.HYDROLOGY...
LSR and PNS reports posted...no widespread emergencies to our
knowledge but road closures and water rescues as well as gaged
small stream rises of 3 ft in 2 hrs in NNJ.

Record rainfall today Allentown and we'll update that RER around
530 Pm and again at 230 AM with our final end of day total.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...AMC
Near Term...Drag/MPS
Short Term...Drag
Long Term...AMC
Aviation...AMC/Drag/MPS
Marine...AMC/Drag
Hydrology...
Hazardous weather outlook, Jul 7, 4:22 PM EDT, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
422 PM EDT Fri Jul 7 2017

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-082030-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
422 PM EDT Fri Jul 7 2017

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Tonight.

There is a marginal threat this evening for a thunderstorm with
damaging winds or locally heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-082030-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
422 PM EDT Fri Jul 7 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 7, 7:30 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
730 PM EDT FRI JUL 7 2017

PAZ070-101>104-080000-
Eastern Montgomery-Western Montgomery-Delaware-Western
Chester-Eastern Chester-
730 PM EDT FRI JUL 7 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MONTGOMERY...
NORTHEASTERN CHESTER...WESTERN PHILADELPHIA AND DELAWARE COUNTIES...

At 729 PM EDT, a strong thunderstorm was located over Paoli, or 7
miles northeast of West Chester, moving east at 80 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Philadelphia, West Chester, Norristown, Phoenixville, West Norriton,
East Norriton, Yeadon, Westtown, Conshohocken, Folcroft, Ambler,
Swarthmore, Collegeville, Royersford, Narberth, Trappe, East
Lansdowne, Darby Township, Cheyney and Bryn Mawr.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4021 7560 4019 7518 4008 7521 4009 7522
      4005 7526 4002 7523 4000 7523 3997 7528
      3996 7525 3994 7525 3986 7527 3993 7568
TIME...MOT...LOC 2329Z 282DEG 70KT 4005 7553

jjm
Special weather statement, Jul 7, 7:43 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
743 PM EDT FRI JUL 7 2017

PAZ071-106-080045-
Lower Bucks-Philadelphia-
743 PM EDT FRI JUL 7 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CAMDEN...
SOUTHWESTERN MERCER...NORTHERN GLOUCESTER...NORTHWESTERN
BURLINGTON...SOUTHEASTERN MONTGOMERY...SOUTHEASTERN BUCKS...
PHILADELPHIA AND EASTERN DELAWARE COUNTIES...

At 742 PM EDT, a strong thunderstorm was located over Radnor
Township, or 11 miles west of Philadelphia, moving east at 30 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Philadelphia, Trenton, Camden, Bensalem, Yeadon, Bristol, Palmyra,
Beverly, Tullytown, Langhorne, Wissinoming, Feasterville-Trevose,
Morris Park, Germantown, Northeast Philadelphia, Center City,
Feasterville, South Philadelphia, Tacony and Ben Franklin Bridge.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3996 7513 3988 7515 3988 7526 3994 7524
      3997 7525 3997 7528 4001 7521 4005 7526
      4009 7522 4005 7511 4013 7502 4018 7508
      4022 7479 4021 7476 4017 7473
TIME...MOT...LOC 2342Z 272DEG 67KT 4004 7535

jjm
Special weather statement, Jul 7, 8:23 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
823 PM EDT FRI JUL 7 2017

NJZ016>019-021-080130-
Northwestern Burlington-Salem-Cumberland-Camden-Gloucester-
823 PM EDT FRI JUL 7 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
ATLANTIC...NORTHERN CUMBERLAND...CENTRAL SALEM...CAMDEN...
GLOUCESTER...NORTHWESTERN BURLINGTON...SOUTHEASTERN BUCKS AND EASTERN
PHILADELPHIA COUNTIES...

At 823 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Ewing to near Hancocks Bridge. Movement
was east at 40 mph.

Winds up to 40 mph are possible with these storms.

Heavy rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3987 7469 3986 7476 3984 7476 3982 7480
      3979 7481 3975 7477 3962 7486 3952 7499
      3949 7495 3933 7506 3950 7548 4005 7498
      4008 7487 4001 7459
TIME...MOT...LOC 0023Z 270DEG 37KT 4026 7480 3950 7540

jjm

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 10:17 PM EDTSpecial Weather StatementPHIAtlantic28 min
Jul 7, 10:19 PM EDTSpecial Marine WarningPHI56 min

Nearby

Special Weather Statements in New Jersey, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.